Missouri, 2007

Hail in Missouri, May 9, 2007

May 9, 2007 · NWS SGF · 1 event in 1 county or zone

00 inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Crane experienced 1.00 inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 9, 11:34 AM CST, 33 minutes earlier.

Area forecast discussion, May 9, 11:34 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1234 PM CDT WED MAY 9 2007

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

DECAYING STORM COMPLEX OVER NORTHERN OKLAHOMA APPEARS TO BE HOLDING
TOGETHER JUST ENOUGH TO BRING SHOWERS AND A FEW THUNDERSTORMS TO OUR
WESTERN COUNTIES EARLY THIS MORNING. CLEAR SKIES AND LIGHT WINDS
OVER THE EASTERN 2/3RDS OF THE FORECAST AREA HAVE SET THE STAGE FOR
FOG DEVELOPMENT.

VERY SHORT TERM FORECAST CONCERNS HAVE BEEN MAINLY WITH PRECIP
CHANCES AND FOG. IN THE GRIDS WE HAVE BROKEN OUT A SHORT PERIOD FROM
10Z TO 14Z WITH POPS ONLY IN THE WEST AND FOG WITH VISIBILITY OF 1/2
MILE IN THE CENTRAL AND EASTERN COUNTIES. THEREAFTER HAVE CONTINUED
PRECIP CHANCES AREAWIDE THROUGH THE AFTERNOON AS DAYTIME HEATING
DESTABILIZES THE AREA. RESIDUAL CLOUD COVER FROM STORMS TO THE WEST
WILL LIKELY LIMIT DESTABILIZATION POTENTIAL OVER THE WESTERN HALF OF
THE AREA...SO HAVE SKEWED POPS WITH HIGHEST VALUES IN THE SOUTHEAST.

MAY NEED TO ISSUE A DENSE FOG ADVISORY THIS MORNING FOR THE EASTERN
1/3RD TO 1/2 OF THE FORECAST AREA AS SOME LOCATIONS HAVE ALREADY
DROPPED TO 1/4 MILE. WILL IRON OUT THE DETAILS FOR THE 4 AM ZONE
ISSUANCE...AND SEND AN UPDATED DISCUSSION WITH
WATCH/WARNING/ADVISORY INFORMATION.

FOR THE REST OF THE WEEK...OUR AREA WILL REMAIN MILD AND HUMID AS A
STAGNANT SURFACE PATTERN REMAINS OVER THE AREA...AND MAIN TRACK OF
WESTERLIES REMAINS LOCKED OVER THE NORTHERN PLAINS AND GREAT LAKES
REGION. THE UPPER TROUGH TO OUR SOUTHWEST WILL GRADUALLY DRIFT
EASTWARD TO THE NORTH CENTRAL GULF COAST. WITHOUT ANY DISTINCT
BOUNDARIES TO FOCUS CONVECTION...WILL REFLECT HIGHER PRECIP CHANCES
DURING THE AFTERNOON WHEN INSTABILITY WILL BE HIGHEST.

PRECIPITATION CHANCES SHOULD CONTINUE ON A DECREASING TREND FOR
SATURDAY AND SUNDAY AS THE UPPER LOW DRIFTS FARTHER AWAY FROM
OUR AREA AND UPPER RIDGING SHIFTS EAST INTO THE CENTRAL U.S.

TERRY

&&

.AVIATION...

FOR THE 1800 UTC KSGF/KJLN TAFS...ISOLD TS WILL CONTINUE TO DEVELOP
OVER SOUTHERN MISSOURI IN THE UNCAPPED AND INCREASINGLY UNSTABLE
ENVIRONMENT. COVERAGE OF TSRA IS EXPECTED TO REMAIN TOO LOW TO
JUSTIFY INCLUSION OF TEMPO/PREVAILING GROUP IN INITIAL TAF
ISSUANCE...HOWEVER WILL MONITOR RADAR TRENDS AND PROACTIVELY AMEND
IF NECESSARY. SOME POTENTIAL ONCE AGAIN TONIGHT FOR GROUND FOG TO
DEVELOP...DECIDED AGAINST LOWERING VSBY TO MVFR CAT FOR NOW BUT DID
INCLUDE SOME LIGHT FOG LATE TONIGHT INTO THURS AM. WINDS WILL
GENERALLY REMAIN LESS THAN 6KT THROUGH THE TAF CYCLE.

&&

SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 9, 12:00 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED MAY 9 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT WED MAY 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS
  THE MISSOURI OZARKS AND SOUTHEAST KANSAS.  INCREASING
  INSTABILITY WILL INTERACT WITH MOISTURE ALREADY IN PLACE FOR
  SCATTERED THUNDERSTORMS TO DEVELOP.

  SOME OF THE STORMS COULD PRODUCE HAIL TO THE SIZE OF NICKELS
  AND WIND GUSTS UP TO 40 MPH.

  LOW LYING AREAS OF EXTREME SOUTHEAST KANSAS AND WEST CENTRAL
  MISSOURI WILL REMAIN FLOODED FROM HEAVY RAINFALL THAT OCCURRED
  ON MONDAY AND TUESDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THUNDERSTORM CHANCES WILL LINGER THROUGH THE REMAINDER OF THE
  WEEK. THERE WILL ALSO BE A THREAT FOR LOCALIZED
  FLOODING...MAINLY OVER EXTREME SOUTHEAST KANSAS AND WESTERN
  MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG/TERRY

In the hours before

Local storm report, May 9, 6:44 AM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
744 AM CDT WED MAY 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     FLASH FLOOD      1 N COLUMBUS            37.18N 94.84W
05/09/2007                   CHEROKEE           KS   EMERGENCY MNGR

            K-7 HIGHWAY IS BEING CLOSED DUE TO FLOODING.

&&

MTERRY
Special weather statement, May 9, 12:04 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
104 PM CDT WED MAY 9 2007

MOZ094-102-103-091830-
BARRY-LAWRENCE-STONE-
104 PM CDT WED MAY 9 2007

...SIGNIFICANT WEATHER ALERT FOR EXTREME NORTHEAST BARRY...EXTREME
SOUTHEAST LAWRENCE AND NORTHWEST STONE COUNTIES UNTIL 130 PM CDT...

AT 1254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CRANE...OR 6 MILES SOUTHEAST OF AURORA...
AND MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

IZZI

The radar

The Springfield radar (KSGF), 43 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stone

When
May 9, 12:07 PM CST
Where
Stone County, 4 mi W of Crane
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.900, -93.642

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31084.